Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 257, NWS Charleston, WV

September 15, 2011Barbour County, Taylor County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Sep 15, 2011, 1:43 AM EDT for Barbour County, Taylor County, West Virginia. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2011, 1:43 AM EDT (05:43 UTC)
Expired
Sep 15, 2011, 2:00 AM EDT
In force
17 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Barbour County, WV, Taylor County, WV

The radar

The Pittsburgh radar (KPBZ), 136 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 1:47 AM EDTTSTM WND DMGGrafton, WVTREE DOWN ON WEST MAIN STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS51 KRLX 150543
SVRRLX
WVC001-091-150600-
/O.NEW.KRLX.SV.W.0257.110915T0543Z-110915T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
143 AM EDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BARBOUR COUNTY IN WEST VIRGINIA...
  TAYLOR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF GRAFTON...

* UNTIL 200 AM EDT

* AT 140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRAFTON...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THORNTON..

THIS STORM HAS A HISTORY OF DAMAGING WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3923 8007 3939 8010 3940 8003 3944 7999
      3946 7994 3943 7989 3930 7989 3928 7985
      3925 7985 3925 7982 3923 7981
TIME...MOT...LOC 0543Z 234DEG 36KT 3936 7999

$$

19
1 follow-up statement
379 
WWUS51 KRLX 150557
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 AM EDT THU SEP 15 2011

WVC001-091-150607-
/O.EXP.KRLX.SV.W.0257.000000T0000Z-110915T0600Z/
BARBOUR WV-TAYLOR WV-
157 AM EDT THU SEP 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR AND NORTHEASTERN
BARBOUR COUNTIES WILL EXPIRE AT 200 AM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE. THE STORM HAD A HISTORY OF LARGE HAIL AND DAMAGING 
WINDS...INCLUDING POWERLINES DOWN AND LARGE HAIL NEAR 
CLARKSBURG...AND A TREE DOWN IN GRAFTON.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3923 8007 3939 8010 3940 8003 3944 7999
      3946 7994 3943 7989 3930 7989 3928 7985
      3925 7985 3925 7982 3923 7981
TIME...MOT...LOC 0557Z 234DEG 36KT 3944 7984

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 8:35 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Sep 14, 8:35 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
835 PM EDT WED SEP 14 2011

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY THURSDAY. MUCH
COOLER AIR MOVES IN DURING THE DAY ON THURSDAY. DRIER AIR AND HIGH
PRESSURE THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
LATEST SURFACE OBSERVATIONS INDICATE A COLD FRONT EXTENDS FROM NEW
ENGLAND TO CENTRAL PA...AND THEN SOUTHWEST ACROSS THE NORTHWEST
COUNTIES OF WEST VIRGINIA THROUGH CENTRAL KY TO AN AREA OF LOW
PRESSURE IN WESTERN KY. A LARGE AREA OF SHOWERS AND THUNDERSTORMS
WAS LOCATED FROM LOWER MI ACROSS INDIANA ACROSS WESTERN KY INTO
ARKANSAS.

FARTHER TO THE EAST...A FEW SHOWERS AND THUNDERSTORMS WERE MOVING
MOVING NORTHEAST ACROSS PORTIONS OF KY...OH AND WV.

THESE STORMS SHOULD CONTINUE TO PUSH NORTHEAST...HOWEVER...I STILL
EXPECT THEM TO WEAKEN AND DISSIPATE BY MIDNIGHT.

MODELS CONTINUE TO INDICATE THE LOW PRESSURE SYSTEM...AND AN
ASSOCIATED UPPER LEVEL FEATURE...WILL PUSH EAST.

REMAINDER OF FORECAST APPEARS TO BE ON TRACK AND ONLY MINOR TWEAKS
WERE MADE.

PREVIOUS DISCUSSION...
NO MAJOR CHANGES TO OUR HOURLY DETERMINISTIC POPS FOR MAIN WAVE
WITH SOME MID AND UPPER LEVEL SUPPORT. STILL KEEP ONLY A SLIGHT
CHANCE OF THUNDER AHEAD OF THE WAVE...EXITING THE MOUNTAIN
COUNTIES BY 12Z THURSDAY. INTRODUCED SOME DRIZZLE OVER THE
MOUNTAINOUS COUNTIES BEFORE THE LOW POST FRONTAL CLOUDS LIFT.

KEEPING OUR POPS MOSTLY AOA NAM AND GFS MOS GUIDANCE FOR LATE
TONIGHT INTO THURSDAY MORNING.  WAS A BIT SLOWER IN LIFTING THE
CLOUDS OVER THE SOUTHERN MOUNTAINS AROUND BKW...NOT UNTIL LATE IN
THE DAY.

FIRST NONDIURNAL TEMPERATURE TRACE I CAN RECALL FOR A WHILE...FOR
THE HOURLY TEMPERATURES ON THURSDAY.  TRIED TO HAVE TEMPERATURES DROP
OVER THE LOWLAND THROUGH 15Z OR 16Z...AND OVER THE MOUNTAINS INTO
THE AFTERNOON.  TRIED TO HAVE TEMPERATURE RECOVER A FEW DEGREES OVER
THE OHIO RIVER COUNTIES FROM 18Z TO 21Z.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
COLD FRONT EAST OF AREA AT START OF PERIOD...WITH MAINLY DRY
WEATHER OVER THE CWA. STILL SOME UNCERTAINTY AS TO HOW MUCH CLOUD
COVER WILL CONTINUE TO LINGER OVER THE HIGHER TERRAIN FRIDAY
MORNING BEFORE CLEARING OUT...AND THIS WILL HAVE AN IMPACT ON
OVERNIGHT LOW TEMPERATURES. FOR NOW HELD ONTO SOME CLOUD COVER
OVER THE HIGHER TERRAIN. IF CLEARING WOULD OCCUR...THIS WOULD ALLOW
FOR TEMPERATURES TO COOL OFF NICELY BEHIND THE FRONT...WITH TEMPS
IN THE 40S ACROSS MUCH OF THE CWA...AND INTO THE MID TO UPPER 30S
ACROSS PARTS OF THE NORTHERN MOUNTAINS. MUCH OF THE CWA WILL
REMAIN DRY ON FRIDAY...BUT A PASSING SHORTWAVE...MAY PRODUCE SOME
SHOWERS OVER EXTREME SOUTHERN ZONES FRIDAY.

HIGH PRESSURE WILL THEN BUILD INTO THE REGION FOR THE WEEKEND WITH
DRIER AIR AND GRADUAL WARMING TEMPERATURES THROUGHOUT THE WEEKEND
AS THE HIGH SHIFTS EAST. A FEW WEAK DISTURBANCES TRAVELING THROUGH
THE FLOW MAY PRODUCE SOME LIGHT SHOWERS THIS WEEKEND...BUT WITH AN
OVERALL LACK OF MOISTURE...DECIDED TO KEEP THE FORECAST DRY FOR
NOW.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL CONTINUE TO REMAIN IN CONTROL OVER THE WEEKEND.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH THE REGION LATE MONDAY
NIGHT OR TUESDAY...BRINGING UNSETTLED WEATHER BACK TO THE REGION.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
LATEST RADAR DATA SHOWS AN E-W ORIENTED BROKEN LINE OF SHOWER AND
THUNDERSTORMS ACROSS NE KY AND SE OH AS WELL AS PORTIONS OF WV.
IFR CONDITIONS ARE POSSIBLE NEAR THESE STORMS WITH VFR CONDITIONS
ELSEWHERE.

THESE STORMS SHOPULD CONTINUE TO MOVE NORTHEAST THRU 02Z...BEFORE
WEAKENING AND DISSIPATING...WITH THE LOSS OF INSTABILITY.

CEILINGS AT 5 TO 8 THSD FT BKN TO OVC WILL OVERSPREAD OHIO RIVER
COUNTIES BY 06Z...REACHING MOUNTAINOUS COUNTIES BY 09Z. SHOWERS
WITH CEILINGS NEAR 1 THSD FT AND VSBY AOB 3 MILES WILL REACH OHIO
RIVER COUNTIES BY 06Z...THEN INTO THE MOUNTAINOUS COUNTIES BY 12Z.
CEILINGS AOB 1 THSD FT AND VSBY AOB 3 MILES IN LINGERING LIGHT
RAIN AND DRIZZLE IN THE MOUNTAINOUS COUNTIES 15Z TO 18Z. CLOUDS
LIFTING OVER THE OHIO RIVER COUNTIES 15Z TO 18Z TO 2 THSD FT BKN
AND VSBY AOA 5 MILES.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF ARRIVAL OF SHOWERS TONIGHT MAY BE
FASTER. TIMING OF ARRIVAL AND DEPARTURE OF POST FRONTAL/WAVE LOW
STRATUS MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z FRIDAY...
NO SIGNIFICANT IFR WEATHER EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/SL
NEAR TERM...KTB/JSH
SHORT TERM...SL
LONG TERM...SL
AVIATION...JSH
Hazardous weather outlook, Sep 14, 1:54 AM EDT, 23 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
154 AM EDT WED SEP 14 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150600-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
154 AM EDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 15, 12:19 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1219 AM EDT THU SEP 15 2011

WVZ011-019-020-031-150445-
DODDRIDGE WV-HARRISON WV-RITCHIE WV-TYLER WV-
1219 AM EDT THU SEP 15 2011

...A STRONG THUNDERSTORM WILL AFFECT DODDRIDGE...NORTHEASTERN
RITCHIE...NORTHWESTERN HARRISON AND TYLER COUNTIES...

AT 1213 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF HARRISVILLE...MOVING EAST AT 30 MPH.

HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WEST UNION AROUND 1230 AM...SMITHBURG AROUND
1235 AM...NEW MILTON AROUND 1240 AM AND SALEM AROUND 1245 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3946 8040 3922 8035 3917 8097 3934 8101

19
Local storm report, Sep 15, 12:46 AM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1246 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             WEST UNION              39.24N 80.81W
09/15/2011  U1.25 INCH       DODDRIDGE          WV   PUBLIC

&&

NNNN
Local storm report, Sep 15, 1:17 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
117 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     HAIL             ALUM BRIDGE             39.04N 80.70W
09/15/2011  U1.00 INCH       LEWIS              WV   PUBLIC

&&

NNNN
Local storm report, Sep 15, 1:21 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
121 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0111 AM     HAIL             WESTON                  39.03N 80.51W
09/15/2011  U1.00 INCH       LEWIS              WV   PUBLIC

&&

NNNN
Local storm report, Sep 15, 1:25 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
125 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             WESTON                  39.03N 80.51W
09/15/2011  U1.25 INCH       LEWIS              WV   PUBLIC

&&

NNNN
Local storm report, Sep 15, 1:31 AM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
131 AM EDT THU SEP 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     CLARKSBURG              39.28N  80.33W
09/15/2011                   HARRISON           WV   BROADCAST MEDIA

            NUMEROUS POWER LINES DOWN IN TOWN

&&

EVENT NUMBER RLX1100873

MDP

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:01 PM EDTSpecial Weather StatementRLXMason59 min
Sep 14, 11:24 PM EDTSevere Thunderstorm WarningRLXCalhoun, Jackson, Ritchie, Wirt36 min
Sep 14, 11:58 PM EDTSevere Thunderstorm WarningRLXCalhoun, Doddridge, Gilmer, Ritchie, Wirt32 min
Sep 15, 12:14 AM EDTSpecial Weather StatementRLXBarbour31 min
Sep 15, 12:19 AM EDTSpecial Weather StatementRLXDoddridge, Harrison26 min
Sep 15, 12:26 AM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Taylor, Tyler49 min
Sep 15, 12:32 AM EDTSevere Thunderstorm WarningRLXGilmer, Harrison, Lewis, Ritchie, Upshur43 min
Sep 15, 1:10 AM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Randolph, Upshur50 min
Sep 15, 1:12 AM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor33 min
Sep 15, 3:02 AM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Nicholas43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.